North Dakota, 2007

Tornadoes and Hail in North Dakota, August 26, 2007

August 26, 2007 · NWS FGF · 36 events in 7 counties and zones

A cold front moved across North Dakota on the 26th, with a hot and humid airmass in place ahead of the front. At 6 pm CST, a surface low was located over southern Manitoba (Canada), just north of Pembina, ND.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
18
Property damage
$50 million
Crop damage
$2.0 million
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved across North Dakota on the 26th, with a hot and humid airmass in place ahead of the front. At 6 pm CST, a surface low was located over southern Manitoba (Canada), just north of Pembina, ND. The cold front stretched to the southwest, back toward Devils Lake (ND) and Bismarck (ND). Ahead of the cold front, temperatures ranged in the low to mid 80s with dew points around 70F. Behind the front, temperatures did not cool significantly, but dew points dropped to the mid 40s. Thunderstorms began to form along and ahead of the cold front by early evening (from northeast ND into south central ND), eventually crossing into northwest Minnesota several hours later. Eight distinct tornadoes occurred over northeast North Dakota and northwest Minnesota during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 4:39 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 26, 4:39 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
539 PM CDT SUN AUG 26 2007

.UPDATE...
UPDATED ZFP/GRIDDS FOR TOR WATCH TIL 04Z FOR MUCH OF ERN ND AND NW
MN. PRE-FRONTAL TROUGH WELL DEFINED NR A LANGDON-DVL-NEW ROCKFORD
LINE...THEN SOUTHWEST TO JUST EAST OF BISMARCK. EAST OF BOUNDARY
AIRMASS VERY UNSTABLE WITH CAPE VALUES OVER 4000 J/KG AS AIRMASS
HAS HEATED OUT TO THE UPPER 80S AND DEW PTS HAVE CLIMBED INTO THE
UPPER 60S AND LOWER 70S. CIN VALUES STILL THERE BUT WEAKENING.
BEST UPPER SUPPORT ALONG CANADIAN BORDER AND WOULD EXPECT BEST CHC
FOR SVR IN NRN VALLEY WITH MORE DISCRETE CELLS SOUTHWEST ALONG THE
PRE-FRONTAL TROUGH INTO SOUTH CENTRAL ND. DEVELOPMENT POISED TO
TAKE PLACE 23Z-00Z TIME FRAME IT APPEARS. HOW ORGANIZED AND
WIDESPREAD SVR IS AND WHAT FORM (TORNADIC/HAIL/WIND THREAT)
REMAINS TO BE SEEN. LOW LEVEL 850 MB JET FOCUSES MORE OVER ERN MN
OVERNIGHT WITH LEFT QUAD IN WCNTRL AND SE ND. SO WOULD THINK
ORGANIZATION INTO A COMPLEX IS PSBL OVERNIGHT AS IT MOVES INTO SE
ND/WCNTRL MN. AS FOR TORNADIC POTENTIAL....LOW LEVEL SHEAR NOT THE
BEST....AS SFC WINDS SOUTHERLY WITH SOUTHWEST WINDS JUST OFF THE
SFC. PREFER TO SEE A MORE SOUTHEAST WIND FOR BEST POTENTIAL...BUT
SUCH INSTABILITY IN THE ATMOSPHERE WOULD ARGUE FOR SUPERCELLS.PER
SPC LARGE HAIL THREAT APPEARS VERY HIGH DUE TO FAIRLY STEEP LAPSE
RATES 700-500 MB.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT SUN AUG 26 2007/

SHORT TERM (SUN NIGHT - WED)... FORECAST CHALLENGE FOR THE NEAR
SHORT TERM WILL BE THE POTENTIAL FOR SEVERE TONIGHT AS A COLD
FRONT PUSHES THROUGH THE CWA. AS OF 19Z... THE COLD FRONT APPEARS
TO BE IN THE WEST CENTRAL PORTION OF THE STATE...EXTENDING FROM
NEAR MINOT TO THE DICKINSON AREA.

THERE IS STILL GOOD SOUTHERLY FLOW THROUGH EASTERN NORTH DAKOTA...
WITH DEW POINTS INTO THE UPPER 60S TO LOW 70S IN THE SOUTHWEST CORNER
OF MY CWA. HOWEVER...SOUTHERN PORTION OF THE CWA IS STILL CAPPED.
FOR THE NORTHERN PORTION...MAINLY THE NORTHERN VALLEY REGION...18Z
RUC IS PROGGING BY 00Z A 40KT TO 50KT LLJ WITH STRONG WAA JUST
NORTH OF THE BORDER. 19Z VIS SATELLITE IS SHOWING CU START TO POP
IN THIS REGION...WHICH IS JUST EAST OF A QUITE STRONG SHOWALTERS
GRADIENT...WITH VALUES IN THE NORTHERN VALLEY AROUND NEG 6 BY 00Z.
THUS...THIS AREA APPEARS TO HAVE THE GREATEST THREAT FOR
CONVECTION THIS EVENING...WITH SEVERE CERTAINLY A POTENTIAL AS
INDICATED WITH SPC DAY 1 OUTLOOK (15% CHANCE OF SEVERE HAIL).

FRONT SHOULD PUSH INTO THE MINNESOTA SIDE OF THE CWA AFTER 06Z...WHILE
A SECOND LOW DEVELOPS OVER WESTERN SOUTH DAKOTA. THIS LOW WILL
PUSH EASTWARD OVER SD TONIGHT. GFS AND NAM BOTH SHOW A BAND OF DECENT
H700 FRONTOGENETIC FORCING FORM ACROSS THE CWA FROM THE SW TO THE
NE BY 18Z MONDAY...WITH A VORT MAX PUSHING ACROSS THE STATE.
THUS...BEST QPF WILL BE IN THE EAST MONDAY AS THE WAVE MOVES OVER
THE SFC BOUNDARY IN CNTRL MN. INCLUDED SEVERE WORDING FOR THE EAST
PM MONDAY AFTERNOON AS WELL. SFC BOUNDARY WILL PUSH OUT OF THE CWA
TOMORROW EVENING...AND NORTHWESTERLY FLOW WILL BRING A RETURN OF
MORE SEASONAL LIKE TEMPS.

LONG TERM (THU - SAT)...LONG RANGE MODELS CONTINUE IN FAIR AGREEMENT
IN RAISING HEIGHTS AS FLATTENING MID LEVEL RIDGE SHIFTS OVER FA.
SOME TIMING DIFFERENCES WITH APPROACHING SURFACE BOUNDARY HOWEVER
LOW END POPS SEEM REASONABLE AS BOUNDARY EVENTUALLY SHIFTS EAST
INTO REGION FOR PORTION OF HOLIDAY WEEKEND. BASED ON THICKNESS AND
THERMAL VALUES TEMPERATURES SHOULD RISE ABOVE SEASONAL AVERAGES BY
THE WEEKEND.

AVIATION...VFR. THERE IS A SMALL CHANCE OF ISOLD TSRA DEVELOPING
OVER FAR NW-N FORECAST AREA THIS EVENING PROPAGATING EASTWARD ACROSS
NORTHERN MN OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 26, 5:30 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CDT SUN AUG 26 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
630 AM CDT SUN AUG 26 2007

...SLIGHT RISK OF SEVERE STORMS THIS EVENING THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE
FROM VALLEY CITY NORTH DAKOTA TO BEMIDJI MINNESOTA THIS EVENING
AND OVERNIGHT. THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A LINE
FROM ROSEAU MINNESOTA TO VALLEY CITY NORTH DAKOTA ON MONDAY. THE
MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...ALONG WITH AN
ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO MONDAY.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 131 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

21 hail, 10 tornado, 4 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cavalier

When
August 26, 5:30 PM CST
Where
Cavalier County, 2.29 mi SE of Milton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.610, -98.010

The hail was mostly penny to dime size, with some golfball size mixed in.

Hail, Nelson

When
August 26, 5:45 PM CST
Where
Nelson County, 4.18 mi S of Tolna
Measured
0.75 in hail
Reported by
Public
Coordinates
47.770, -98.440

Hail, Cavalier

When
August 26, 5:45 PM CST
Where
Cavalier County, 3.08 mi WNW of Union
Measured
0.75 in hail
Reported by
Public
Coordinates
48.570, -97.990

Funnel Cloud, Cavalier

When
August 26, 5:50 PM CST
Where
Cavalier County, 5 mi W of Union
Reported by
Public
Coordinates
48.550, -98.039

This funnel was observed from about 2 miles west-northwest of Union. No touchdown was observed, but the funnel was well defined.

Tornado, Cavalier

When
August 26, 5:55 PM CST to 6:03 PM CST
Where
Cavalier County, 3 mi W of Union to 1 mi NE of Union
Rating
EF0
Path length
4 mi
Path width
30 yd
Continued into
Pembina, Nd (FGF)
Reported by
NWS Storm Survey
Coordinates
48.550, -97.996

This tornado tracked intermittently to the east-northeast and passed about a mile north of Union. The tornado then crossed into Pembina County, where it dissipated one mile southwest of Garder at 605 pm CST. The tornado had a total path length of 5 miles, and 4 miles of the total occurred in Cavalier County. No damage was reported. The highly visible funnel and its intermittent contact were viewed and reported by several spotters in Pembina and Walsh Counties. Peak winds were estimated at 70 mph.

Hail, Nelson

When
August 26, 6:00 PM CST
Where
Nelson County, 2.32 mi NW of Mc Ville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.800, -98.220

Hail, Cavalier

When
August 26, 6:00 PM CST
Where
Cavalier County, 0.83 mi NNW of Union
Measured
1.75 in hail
Reported by
Public
Coordinates
48.560, -97.940

Hail, Pembina

When
August 26, 6:00 PM CST
Where
Pembina County, Gardar
Measured
2.5 in hail
Reported by
Newspaper
Coordinates
48.580, -97.870

Tornado, Pembina

When
August 26, 6:03 PM CST to 6:05 PM CST
Where
Pembina County, 2 mi WSW of Gardar to 1.5 mi WSW of Gardar
Rating
EF0
Path length
1 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
48.569, -97.910

This tornado originated 3 miles west of Union (in Cavalier County) at 555 pm CST. It crossed into Pembina County about 1 mile northeast of Milton. The tornado produced no damage, as it remained in rural farm fields. The total path length was 5 miles, but only about 1 mile occurred in Pembina County. The funnel and intermittent contact was viewed by spotters in Pembina and Walsh Counties at distances of 5 to 15 miles away. Peak winds were estimated at 70 mph.

Hail, Walsh

When
August 26, 6:11 PM CST
Where
Walsh County, 0.46 mi W of Edinburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.500, -97.860

Funnel Cloud, Pembina

When
August 26, 6:15 PM CST
Where
Pembina County, 6 mi WSW of Crystal
Reported by
Fire Department/Rescue
Coordinates
48.567, -97.791

This funnel cloud was observed about 8 miles west-northwest of Hoople (looking toward Union). Distance and time are approximate.

Tornado, Pembina

When
August 26, 6:20 PM CST to 6:26 PM CST
Where
Pembina County, 5 mi WSW of Crystal to 3.5 mi SSW of Crystal
Rating
EF1
Path length
3.5 mi
Path width
100 yd
Continued into
Walsh, Nd (FGF)
Reported by
NWS Storm Survey
Coordinates
48.572, -97.771

After the first tornado tracked from near Union (Cavalier County) to near Garder (Pembina County), a second tornado was produced by the same parent supercell thunderstorm. This tornado touched down about 5 miles west-southwest of Crystal (Pembina County) and continued to about 1.5 miles west of Hoople (Walsh County). The total tornado track was about 5 miles, and about 3 miles of the track occurred in Pembina County. The tornado made numerous strikes in shelterbelts along its path. Peak winds were estimated at 90 mph.

Hail, Pembina

When
August 26, 6:25 PM CST
Where
Pembina County, Crystal
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.600, -97.670

Tornado, Walsh

When
August 26, 6:26 PM CST to 6:30 PM CST
Where
Walsh County, 3 mi W of Hoople to 1.5 mi W of Hoople
Rating
EF1
Path length
2 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
48.530, -97.695

This tornado originated at 620 pm CST about 5 miles west-southwest of Crystal in Pembina County. It crossed into Walsh County and dissipated about 1.5 miles west of Hoople. The total tornado track was about 5 miles, and about 2 miles of the total occurred in Walsh County. This tornado was produced by the same parent supercell thunderstorm that produced the first tornado that tracked from near Union (Cavalier County) to near Garder (Pembina County). The tornado made numerous strikes in shelterbelts along its path. Peak winds were estimated at 90 mph.

Hail, Walsh

When
August 26, 6:30 PM CST to 6:32 PM CST
Where
Walsh County, Hoople
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.530, -97.630

The hail ranged in size from 1.00 to 1.75 inches in diameter and caused significant damage in Hoople. Essentially every house sustained some type of damage as well as wind damage.

Hail, Pembina

When
August 26, 6:30 PM CST
Where
Pembina County, 3 mi S of Crystal to 2 mi E of Crystal
Measured
1.75 in hail
Reported by
Public
Coordinates
48.557, -97.670

The hail ranged in size from 1.00 to 1.75 inches.

Thunderstorm Wind, Walsh

When
August 26, 6:35 PM CST
Where
Walsh County, 4 mi SE of Hoople
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
48.489, -97.568

Numerous trees were blown down at a farmstead.

Hail, Walsh

When
August 26, 6:35 PM CST
Where
Walsh County, 2 mi S of Hoople
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
48.501, -97.630

The hail was mostly golfball sized, and the largest stones appeared to be aggregate type.

Tornado, Walsh

When
August 26, 6:40 PM CST to 6:46 PM CST
Where
Walsh County, 3 mi NW of Nash to 1.8 mi NNE of Nash
Rating
EF0
Path length
3 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
48.501, -97.566

This tornado occurred after a thunderstorm cell merger. Numerous branches were broken down and several tree tops were snapped off in shelterbelts and along the North Branch of the Park River near Nash. Peak winds were estimated at 80 mph.

Funnel Cloud, Nelson

When
August 26, 7:00 PM CST
Where
Nelson County, 3.58 mi NNE of Aneta
Reported by
Law Enforcement
Coordinates
47.730, -97.960

The county sheriff reported a funnel cloud just northeast of the intersection of highways 15 and 32.

Tornado, Nelson

When
August 26, 7:04 PM CST to 7:14 PM CST
Where
Nelson County, 6 mi NNE of Aneta to 11 mi NNE of Aneta
Rating
EF3
Path length
5 mi
Path width
580 yd
Continued into
Grand Forks, Nd (FGF)
Reported by
NWS Storm Survey
Coordinates
47.760, -97.931

This tornado continued into western Grand Forks County, where it dissipated 3 miles west-northwest of Logan Center at 716 pm CST. The total tornado track was about 6 miles long, with about 5 miles of this total occurring in Nelson County. The tornado destroyed a garage and farm outbuildings at 3 farmsteads. It killed 5 buffalo and completely dismantled a swathing combine. Trees were also snapped off or uprooted along the damage path and several empty metal grain bins were torn from their anchors and demolished. Gravel roads were deeply scarred by debris. Peak winds were estimated at 150 mph.

Hail, Nelson

When
August 26, 7:04 PM CST
Where
Nelson County, 0.69 mi S of Petersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.010, -98.000

Hail, Walsh

When
August 26, 7:10 PM CST
Where
Walsh County, 1.37 mi E of Auburn
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.520, -97.400

Tornado, Grand Forks

When
August 26, 7:14 PM CST to 7:16 PM CST
Where
Grand Forks County, 3 mi WNW of Logan Center to 3 mi NNW of Logan Center
Rating
EF3
Path length
1 mi
Path width
580 yd
Reported by
NWS Storm Survey
Coordinates
47.817, -97.880

This tornado began about 6 miles north-northeast of Aneta in eastern Nelson County at 704 pm CST. The total tornado track was about 6 miles, with about 1 mile of it occurring in Grand Forks County. The tornado lofted and destroyed a second combine in Grand Forks County before it lifted. Peak winds were estimated at 150 mph.

Hail, Grand Forks

When
August 26, 7:15 PM CST
Where
Grand Forks County, 0.46 mi W of Kempton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.820, -97.630

Hail, Grand Forks

When
August 26, 7:15 PM CST
Where
Grand Forks County, 2.77 mi N of Niagara
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.040, -97.870

Funnel Cloud, Grand Forks

When
August 26, 7:27 PM CST
Where
Grand Forks County, 8 mi WSW of Northwood
Reported by
Storm Chaser
Coordinates
47.686, -97.729

Tornado, Grand Forks

When
August 26, 7:42 PM CST to 7:54 PM CST
Where
Grand Forks County, 2 mi WSW of Northwood to 2 mi ENE of Northwood
Rating
EF4
Path length
5 mi
Path width
1,400 yd
Deaths
1 direct, 0 indirect
Injuries
18 direct, 0 indirect
Property damage
$50 million
Crop damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
47.719, -97.610

The tornado touched down about 2 miles west-southwest of Northwood. The tornado crossed the Goose River about a mile west-southwest of the Northwood airport and left a 200 yard wide stretch of downed trees in its wake. By the time it hit the airport, the ground track was one-third of a mile wide and growing wider. At this point the tornado was still visible outside the increasingly heavy rain.

The tornado reached an incredible width of eight-tenths of a mile as it pushed through Northwood to the east-northeast. At this point it had multiple vortices embedded in the overall wedge shaped tornado. The strongest of these vortices appears to have scoured the ground and left broad circulation patterns of debris in the overall damage and debris field. Around this time the tornado likely became wrapped in heavy rain and would have been difficult to observe from a distance. The most extreme damage appeared to be in the northeast corner of the community.

Northwood, in southwest Grand Forks County, had a population of about 1000 people. 90 percent of the roughly 460 homes were damaged. One death occurred in a mobile home, with 18 other injuries reported. The death occurred in a trailer park on the north edge of town, where 19 total units were demolished.

Just to the east of the trailer park, in the area that sustained the extreme damage, three businesses were hit particularly hard. An agricultural company, the towns largest employer, had its buildings heavily damaged. A nearby construction company lost two large steel buildings and other equipment. Steel beams from the two steel buildings were twisted and tossed nearby. Finally, a car dealership lost 15 to 20 vehicles from its parking lot along highway 15. Many of these vehicles were damaged beyond recognition and tossed into nearby fields. One corn field to the north of highway 15 (across from the 3 businesses on the northeast side of town) had it stalks snapped off several inches from the root bases, with pieces of husked corn laying around.

Hangers and airplanes were also damaged at the airport. The local health center, school, supermarket, and grain elevator were damaged. Near the elevator, several rail cars were knocked off the tracks. Hundreds of trees were snapped, uprooted, or damaged. Power was also knocked out to many customers, but eventually was turned off (for safety reasons) to the entire town. A total of about 2600 truckloads of debris were hauled to the town landfill. In the days following the tornado, a Presidential Disaster Declaration was granted.

Hail, Grand Forks

When
August 26, 8:15 PM CST
Where
Grand Forks County, Merrifield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.850, -97.100

Tornado, Grand Forks

When
August 26, 8:18 PM CST to 8:30 PM CST
Where
Grand Forks County, 2.5 mi SW of Merrifield to 2 mi E of Merrifield
Rating
EF1
Path length
5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
47.824, -97.138

This tornado passed about a half-mile south Merrifield and was viewed by motorists as it crossed Interstate 29 near the Merrifield Road overpass. The tornado dissipated in a housing development about a mile south of Kings Walk Golf Course. Trees were ravaged and uprooted at several farmsteads and homesteads along the damage path. Peak winds were estimated at 90 mph.

Hail, Grand Forks

When
August 26, 8:33 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.75 in hail
Reported by
Public
Coordinates
47.920, -97.070

The hail fell on the campus of the University of North Dakota.

Tornado, Grand Forks

When
August 26, 9:00 PM CST to 9:04 PM CST
Where
Grand Forks County, 7 mi ENE of Reynolds to 9 mi ENE of Reynolds
Rating
EF2
Path length
2 mi
Path width
300 yd
Continued into
Polk, Mn (FGF)
Reported by
NWS Storm Survey
Coordinates
47.719, -96.961

This tornado wrecked an antique wind charger windmill and downed some trees in Bentru Township (ND). It then crossed the Red River into Polk County, Minnesota, where it dissipated about 4 miles northwest of Eldred at 910 pm CST. The total path length was about 5 miles long, and about 2 miles of the total occurred in Grand Forks County. Peak winds were estimated at 120 mph.

Hail, Traill

When
August 26, 9:45 PM CST to 9:50 PM CST
Where
Traill County, Hatton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.650, -97.470

Hail, Steele

When
August 26, 9:45 PM CST
Where
Steele County, 19 mi E of Sharon
Measured
1 in hail
Reported by
Public
Coordinates
47.600, -97.493

Hail, Grand Forks

When
August 26, 9:50 PM CST
Where
Grand Forks County, 2 mi W of Holmes
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
47.720, -97.343

This was an Atmospheric Resource Board report about 6 miles northeast of Hatton.

Hail, Traill

When
August 26, 10:07 PM CST
Where
Traill County, Buxton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.600, -97.100

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Grand Forks2007-08-2657MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48853, 48850, 48851, 53652, 48693, 48848, 48849, 48857, 48694, 48847, 53654, 48695, 48846, 48697, 48841, 48843, 53655, 53656, 48698, 48837, 48704, 48832, 48831, 48706, 48829, 48830, 53657, 48727, 48814, 48738, 48811, 48744, 53658, 53659, 53660, 48801.